Tennessee, 2001

Hail and Damaging Winds in Tennessee, June 3, 2001

June 3, 2001 · NWS MEG · 13 events in 7 counties and zones

9 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 2:00 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 3, 2:00 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT SUN JUN 3 2001

A STATIONARY FRONT OVER NRN MS WILL MOVE NWD AS A WARM FRONT TDY.
THE WARM FRONT WILL MOVE ACROSS THE SRN PART OF THE CWA TDY AND THE
NRN AREAS TNT. 850MB THETA-E ADVECTION...WARM ADVECTION...LOW LEVEL
AND UPPER JET DYNAMICS ALL SUPPORT THUNDERSTORMS TO DEVELOP NW OF
THE FCST AREA THEN RIDE SEWD ALONG THE FRONTAL BOUNDARY TODAY AND
TONIGHT. MODERATE INSTABIBILITY AND DEEP DIRECTIONAL SHEAR SUPPORT
THE POTENTIAL FOR SEVERE WEATHER OVER PORTIONS OF THE FCST AREA.
PLAN TO ISSUE A SEVERE WEATHER OUTLOOK.

A BERMUDA HIGH WILL EXTEND FROM THE ATLANTIC OCEAN WWD INTO THE FCST
AREA MONDAY...SO A WARM AND HUMID SOUTHERLY BREEZE WILL EXIST WITH
MINIMAL CHANCES OF THUNDERSTORMS. AVN KEEPS DELAYING THE MID-WEEK
COLD FRONT...SO THE NEXT CHANCE OF THUNDERSTORMS MAY HOLD OFF UNTIL
WEDNESDAY. WILL LET THE DAY SHIFT MAKE THIS DECISION.

MODELS REASONABLY CLOSE...EXCEPT AVN IS TOO AGGRESSIVE WITH A GULF
COAST SHORTWAVE 36-48 HRS. MOS GUIDANCE VARIABLE IN THE COLD
SECTOR...AND CLOSE AND AGREEABLE IN THE WARM SECTOR.

PRELIM FCST VALUES
MEM 83/70/88/72 88 4410
MKL 79/66/87/69 88 4m510
JBR 78/67/89/70 88 5510
TUP 82/70/88/70 88 4310

.MEG...NONE.

012

In the hours before

Special weather statement, Jun 3, 4:55 AM CST, 10 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
555 AM CDT SUN JUN 3 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
NORTH OF A LINE FROM TUPELO THROUGH OXFORD TO WEST HELENA. CITIES
INCLUDED IN THE SLIGHT RISK ARE MEMPHIS...JONESBORO...DYERSBURG AND
JACKSON.

A STATIONARY FRONT OVER NORTH MISSISSIPPI WILL MOVE NORTHWARD AS A
WARM FRONT LATER TODAY AND TONIGHT. CLUSTERS OF THUNDERSTORMS WILL
QUICKLY MOVE EASTWARD ALONG AND NORTH OF THIS FRONT TODAY AND
TONIGHT. A FEW OF THESE STORMS WILL BE SEVERE.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND ISOLATED TORNADOES
ARE THE SEVERE WEATHER THREATS TODAY THROUGH TONIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TODAY AND TONIGHT. MONITOR NOAA
WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS
FOR THE LATEST FORECASTS AND INFORMATION.

012

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
June 3, 5:05 AM CST to 5:10 AM CST
Where
Lauderdale County, Halls
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -89.400

Hail, Madison

When
June 3, 6:58 AM CST to 7:05 AM CST
Where
Madison County, Jackson
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.617, -88.833

Hail, Hardeman

When
June 3, 7:00 AM CST to 7:05 AM CST
Where
Hardeman County, Toone
Measured
0.75 in hail
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
35.350, -88.967

Hail, Madison

When
June 3, 7:30 AM CST to 7:35 AM CST
Where
Madison County, 1 mi SE of Jackson
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.600, -88.817

Hail, Fayette

When
June 3, 7:45 AM CST to 7:55 AM CST
Where
Fayette County, 3 mi N of Somerville
Measured
1.5 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -89.350

Thunderstorm Wind, Madison

When
June 3, 7:50 AM CST to 7:55 AM CST
Where
Madison County, Jackson
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -88.833

A few trees were knocked down.

Hail, Madison

When
June 3, 8:05 AM CST to 8:10 AM CST
Where
Madison County, Pinson
Measured
1 in hail
Property damage
$100
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -88.733

Hail, Chester

When
June 3, 8:08 AM CST to 8:15 AM CST
Where
Chester County, Mifflin
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -88.583

Hail, Henderson

When
June 3, 8:12 AM CST to 8:20 AM CST
Where
Henderson County, Lexington
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
35.650, -88.400

Thunderstorm Wind, Chester

When
June 3, 8:20 AM CST to 8:25 AM CST
Where
Chester County, Mifflin
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -88.583

Some trees were blown down.

Thunderstorm Wind, Chester

When
June 3, 8:50 AM CST to 8:55 AM CST
Where
Chester County, Enville
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.383, -88.433

Several trees were knocked down.

Hail, Hardin

When
June 3, 9:05 AM CST to 9:10 AM CST
Where
Hardin County, Saltillo
Measured
0.75 in hail
Property damage
$10
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.383, -88.217

Thunderstorm Wind, Fayette

When
June 3, 9:35 AM CST
Where
Fayette County, 5 mi N of Somerville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.317, -89.350

A few trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252181, 5252182, 5252183, 5252184, 5252185, 5252186, 5252187, 5252189, 5252188, 5252190, 5252191, 5252192, 5252193.